Acetaminophen, dextromethorphan, and pseudoephedrine

Name: Acetaminophen, dextromethorphan, and pseudoephedrine

What is the most important information I should know about acetaminophen, dextromethorphan, and pseudoephedrine?

Do not take more of this medication than is recommended. An overdose of acetaminophen can damage your liver or cause death. Call your doctor at once if you have nausea, pain in your upper stomach, itching, loss of appetite, dark urine, clay-colored stools, or jaundice (yellowing of your skin or eyes).

In rare cases, acetaminophen may cause a severe skin reaction. Stop taking this medicine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling.

Acetaminophen is contained in many combination medicines. Taking certain products together can cause you to get too much acetaminophen which can lead to a fatal overdose. Check the label to see if a medicine contains acetaminophen or APAP.

What should I discuss with my healthcare provider before taking this medicine?

You should not use this medication if you are allergic to acetaminophen, dextromethorphan, or pseudoephedrine.

Do not use this medicine if you have taken an MAO inhibitor in the past 14 days. A dangerous drug interaction could occur. MAO inhibitors include isocarboxazid, linezolid, phenelzine, rasagiline, selegiline, and tranylcypromine.

Ask a doctor or pharmacist if it is safe for you to take this medicine if you have other medical conditions, especially:

  • liver disease, alcoholism, or if you drink more than 3 alcoholic beverages per day;

  • high blood pressure, heart disease, coronary artery disease, or recent heart attack;

  • diabetes;

  • glaucoma;

  • epilepsy or other seizure disorder;

  • enlarged prostate or urination problems;

  • pheochromocytoma (an adrenal gland tumor); or

  • cough with mucus, or cough caused by emphysema or chronic bronchitis.

It is not known whether acetaminophen, dextromethorphan, and pseudoephedrine will harm an unborn baby. Do not use this medicine without a doctor's advice if you are pregnant.

This medication may pass into breast milk and may harm a nursing baby. Decongestants may also slow breast milk production. Do not use this medicine without your doctor's advice if you are breast-feeding a baby.

Artificially sweetened cold medicine may contain phenylalanine. If you have phenylketonuria (PKU), check the medication label to see if the product contains phenylalanine.

What happens if I overdose?

Seek emergency medical attention or call the Poison Help line at 1-800-222-1222. An overdose of acetaminophen can be fatal.

The first signs of an acetaminophen overdose include loss of appetite, nausea, vomiting, stomach pain, sweating, and confusion or weakness. Later symptoms may include pain in your upper stomach, dark urine, and yellowing of your skin or the whites of your eyes.

Acetaminophen, dextromethorphan, and pseudoephedrine side effects

Get emergency medical help if you have any of these signs of an allergic reaction: hives; difficulty breathing; swelling of your face, lips, tongue, or throat.

In rare cases, acetaminophen may cause a severe skin reaction that can be fatal. This could occur even if you have taken acetaminophen in the past and had no reaction. Stop taking this medicine and call your doctor right away if you have skin redness or a rash that spreads and causes blistering and peeling. If you have this type of reaction, you should never again take any medicine that contains acetaminophen.

Stop using this medicine and call your doctor at once if you have:

  • chest pain, rapid pulse, fast or uneven heart rate;

  • severe dizziness, feeling like you might pass out;

  • mood changes, confusion, hallucinations;

  • tremor, seizure (convulsions);

  • fever;

  • little or no urinating;

  • nausea, upper stomach pain, itching, loss of appetite, dark urine, clay-colored stools, jaundice (yellowing of the skin or eyes; or

  • dangerously high blood pressure (severe headache, blurred vision, buzzing in your ears, anxiety, chest pain, uneven heartbeats, seizure).

Common side effects may include:

  • dizziness, weakness;

  • mild headache;

  • mild nausea, diarrhea, upset stomach;

  • dry mouth, nose, or throat;

  • feeling nervous, restless, irritable, or anxious; or

  • sleep problems (insomnia).

This is not a complete list of side effects and others may occur. Call your doctor for medical advice about side effects. You may report side effects to FDA at 1-800-FDA-1088.

What other drugs will affect acetaminophen, dextromethorphan, and pseudoephedrine?

Other drugs may interact with acetaminophen, dextromethorphan, and pseudoephedrine, including prescription and over-the-counter medicines, vitamins, and herbal products. Tell each of your health care providers about all medicines you use now and any medicine you start or stop using.

Usual Pediatric Dose for Cold Symptoms

acetaminophen/dextromethorphan/pseudoephedrine 1000 mg-30 mg-60 mg /30 mL oral liquid:
12 yrs or older: 30 mL orally every 6 hours not to exceed 4 doses daily.

acetaminophen/dextromethorphan/pseudoephedrine 325 mg-15 mg-30 mg oral capsule:
12 yrs or older: 2 capsules with water every 6 hours not to exceed 8 capsules daily.

Renal Dose Adjustments

Data not available

Liver Dose Adjustments

Data not available

(web3)